Inverse problems, Sobolev–Chebyshev polynomials and asymptotics

  • Luis Alejandro Molano Molano Escuela de Matemáticas y Estadística Universidad Pedagógica y Tecnológica de Colombia, Duitama
Keywords: Orthogonal polynomials, Inverse problems, Sobolev-Tchebichef polynomials, Asymptotics


UDC 517.9

Let $(u,v)$ be a pair of quasidefinite and symmetric linear functionals with $\{P_{n}\}_{n\geq0}$ and $\{Q_{n}\}_{n\geq0}$ as respective sequences of monic orthogonal polynomial (SMOP). We define a sequence of monic polynomials $\{R_{n}\}_{n\geq0}$ as follows: $$\frac{P_{n+2}'(x)}{n+2}+b_{n}\frac{P_{n}'(x)}{n}-Q_{n+1}(x)=d_{n}R_{n-1}(x),\quad n\geq1.$$

We give necessary and sufficient conditions for $\{R_{n}\}_{n\geq0}$ to be orthogonal with respect to a quasidefinite linear functional $w.$   In addition, we consider the case where $\{P_{n}\}_{n\geq0}$ and $\{Q_{n}\}_{n\geq0}$ are  monic Chebyshev polynomials of the first and second kinds, respectively, and study the relative outer asymptotics of Sobolev polynomials orthogonal with respect to the Sobolev inner product\begin{equation*}\langle p,q\rangle _{S}=\int\limits _{-1}^{1}pq(1-x^{2})^{-1/2}dx+\lambda_{1}\int\limits _{-1}^{1}p'q'(1-x^{2})^{1/2}dx+\lambda_{2}\int\limits _{-1}^{1}p''q''d\mu(x),\end{equation*} where $\mu$ is a positive Borel measure associated with $w$ and $\lambda_{1},\lambda_{2}>0,$ $\lambda_{2}$ is a linear polynomial of $\lambda_{1}.$



M. Abramowitz, I. A. Stegun (Eds.), Handbook of mathematical functions, 10th ed., Dover, New York (1972).

M. Alfaro, F. Marcellán, M. L. Rezola, Orthogonal polynomials on Sobolev spaces: old and new directions, J.~Comput. and Appl. Math., 48, 113–131 (1993). DOI:

M. Alfaro, A. Peña, J. Petronilho, M. L. Rezola, On linearly related orthogonal polynomials and their functionals, J. Math. Anal. and Appl., 287, 307–319 (2003). DOI:

A. Ali Kheli, A. Belkebir, M. N. Bouras, On a new combination of orthogonal polynomials sequences, Vladikavkaz Math. J., 24, № 3, 5–20 (2022). DOI:

D. Barrios, G. López Lagomasino, Asymptotic behavior of solutions of general three term recurrence relations, Adv. Comput. Math., 26, 9–37 (2007). DOI:

T. S. Chihara, An introduction to orthogonal polynomials, Gordon and Breach, New York (1978).

E. B. Christoffel, Über die Gaussische Quadratur und eine Verallgemeinerung derselben, J. reine und angew. Math., 55, 61–82 (1858). DOI:

A. Delgado, Ortogonalidad no estándar: problemas directos e inversos, Ph. D. Thesis (in Spanish), Univ. Carlos III de Madrid, Spain (2006).

A. Delgado, F. Marcellán, On an extension of symmetric coherent pairs of orthogonal polynomials, J. Comput. and Appl. Math., 178, 155–168 (2005). DOI:

H. Dueñas, F. Marcellán, A. Molano, An inverse problem associated with (1,1)-symmetric coherent linear functionals, Integral Transforms Spec. Funct., 30, № 7, 526–546 (2019). DOI:

H. Dueñas, F. Marcellán, A. Molano, On symmetric $(1,1)$-coherent pairs and Sobolev orthogonal polynomials: an algorithm to compute Fourier coefficients, Rev. Colomb. Mat., 53, № 2, 139–164 (2019). DOI:

Ya. L. Geronimus, On the polynomials orthogonal with respect to a given number sequence, Zap. Mat. Otdel. Khar'kov. Univ. i NII Mat. i Mekh., 17, 3–18 (1940).

Ya. L. Geronimus, On the polynomials orthogonal with respect to a given number sequence and a theorem by W.~Hahn, lzv. Akad. Nauk SSSR, 4, № 2, 215–228 (1940).

M. E. H. Ismail, D. R. Masson, Generalized orthogonality and continued fractions, J. Approx. Theory, 83, 1–40 (1995). DOI:

A. Iserles, P. E. Koch, S. P. Nørsett, J. M. Sanz-Serna, On polynomials orthogonal with respect to certain Sobolev inner products, J. Approx. Theory, 65, 151–175 (1991). DOI:

M. N. de Jesús, F. Marcellán, J. Petronilho, N. Pinzón-Cortés, $(M,N)$-coherent pairs of order $(m,k)$ and Sobolev orthogonal polynomials, J. Comput. and Appl. Math., 256, 16–35 (2014).

M. N. de Jesús, J. Petronilho, On linearly related sequences of derivatives of orthogonal polynomials, J. Math. Anal. and Appl., 347, 482–492 (2008). DOI:

D. C. Lewis, Polynomial least square approximations, Amer. J. Math., 69, 273–278 (1947). DOI:

D. S. Lubinsky, Asymptotics of orthogonal polynomials: some old, some new, some identities, Acta Appl. Math., 61, 207–256 (2000).

F. Marcellán, J. J. Moreno Balcázar, Asymptotics and zeros of Sobolev orthogonal polynomials on unbounded supports, Acta Appl. Math., 94, № 2, 163–192 (2006). DOI:

F. Marcellán, S. Varma, On an inverse problem for a linear combination of orthogonal polynomials, J. Difference Equat. and Appl., 20, 570–585 (2014). DOI:

F. Marcellán, Y. Xu, On Sobolev orthogonal polynomials, Expo. Math., 33, № 3, 308–352 (2015). DOI:

H. G. Meijer, A short history of orthogonal polynomials in a Sobolev space I. The non-discrete case, Niew Archief voor Wiskunde, 14, 93–113 (1996).

J. Petronilho, On the linear functionals associated to linearly related sequences of orthogonal polynomials, J. Math. Anal. and Appl., 315, 379–393 (2006). DOI:

G. Szegő, Orthogonal polynomials, Amer. Math. Soc. Colloq. Publ, 23, 4th ed., Amer. Math. Soc., Providence, RI (1975).

V. B. Uvarov, Relation between polynomials orthogonal with different weights (in Russian), Dokl. Akad. Nauk SSSR, 126, 33–36 (1959).

V. B. Uvarov, The connection between systems of polynomials that are orthogonal with respect to different distributionfunctions (in Russian), Z. Vychisl. Mat. i Mat. Fiz., 9, 1253–1262 (1969); , English translation:, Comput. Math. and Math. Phys., 9, 25–36 (1969).

A. Zhedanov, Rational spectral transformations and orthogonal polynomials, J. Comput. and Appl. Math., 85, 67–86 (1997). DOI:

How to Cite
Molano, L. A. M. “Inverse Problems, Sobolev–Chebyshev Polynomials and Asymptotics”. Ukrains’kyi Matematychnyi Zhurnal, Vol. 75, no. 10, Oct. 2023, pp. 1411 -28, doi:10.3842/umzh.v75i10.7293.
Research articles